Hail, Denton
- When
- May 12, 8:10 PM CST
- Where
- Denton County, 1.16 mi E of Mayhill
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.200, -97.130
Penny size hail fell on the southeast side of Denton.
A line of thunderstorms produced up to nickel size hail in Denton county on the night of May 12th. Additional thunderstorms developed in the morning hours of May 13th and produced penny size hail in Cooke County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A line of thunderstorms produced up to nickel size hail in Denton county on the night of May 12th. Additional thunderstorms developed in the morning hours of May 13th and produced penny size hail in Cooke County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 12, 6:14 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 714 PM CDT WED MAY 12 2010 .AVIATION... /00Z TAFS/ VFR CIGS IN PLACE ACROSS MOST OF NORTH TEXAS THIS EVENING WITH SOME ELEVATED SHRA/TSRA ACTIVITY ALONG A LINE FROM NEAR GOLDTHWAITE TO MINERAL WELLS TO BOWIE. WHILE THIS PRECIP AREA HAS BEEN PRODUCING QUITE A BIT OF LIGHTNING...STRONG SOUTHWEST WINDS ALOFT HAVE KEPT THE ACTIVITY WEST OF THE MAJOR AIRPORTS. LARGE SCALE LIFT ASSOCIATED WITH A PASSING S/W TROF WILL BEGIN TO WANE AFTER DARK AS STRONG CAPPING REBUILDS BACK INTO THE AREA INHIBITING DEEPER CONVECTION FOR MUCH OF THE NIGHT. COLD FRONT CURRENTLY ACROSS NW OK/SOUTHERN KS WILL SLIDE SOUTH OVERNIGHT WITH SHOWERS AND THUNDERSTORMS CONTINUING ALONG IT. SOME UNCERTAINTY AS TO WHERE THE FRONT WILL ACTUALLY SLOW DOWN WITH CURRENT THINKING THAT IT WILL REMAIN NORTH OF THE METROPLEX. IF IT MOVES SIGNIFICANTLY FARTHER SOUTH WITH CONVECTIVE ACTIVITY...THEN FLOW WOULD BECOME NORTHERLY DURING THE MORNING HOURS. FOR NOW...EXPECT MVFR CIGS TO DEVELOP AGAIN LATER TONIGHT AFTER MIDNIGHT...THEN CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE DURING THE MORNING WHEN FRONT GETS CLOSER. WILL INDICATE VCTS THROUGH THE EARLY AFTERNOON FOR SCATTERED CONVECTIVE ACTIVITY. AMENDMENTS TO TIMING AND WINDS WILL LIKELY BE REQUIRED TO ACCOUNT FOR THUNDERSTORM ACTIVITY. 91/DUNN && .UPDATE... UPDATED TO REMOVE WIND ADVISORY AS WINDS HAVE DROPPED BELOW CRITERIA. GUSTY SOUTHERLY WINDS WILL CONTINUE THROUGH THE EVENING AS LOW LEVEL JET STRENGTHENS OVERNIGHT. SCATTERED CONVECTIVE ACTIVITY TO THE WEST WILL CONTINUE FOR THE NEXT FEW HOURS BUT SHOULD BEGIN TO TAPER AS BEST LIFT MOVES TO THE NORTHEAST. && .PREV DISCUSSION... /ISSUED 339 PM CDT WED MAY 12 2010/ MID TO HIGH LEVEL CLOUDS HAVE OVERSPREAD NORTH TEXAS AND HAS KEPT TEMPERATURES BELOW THE 90 DEGREE MARK ACROSS MOST LOCATIONS. THE DRYLINE HAS STAYED WELL TO THE WEST AND CONVECTION HAS BEGUN TO INITIATE ALONG IT FROM NORTHEAST OF SWEETWATER TO LAWTON...TO CENTRAL KANSAS. STORM MOTIONS SHOULD KEEP MOST IF NOT ALL THE CONVECTION OUT OF THE CWA OVERNIGHT...BUT SCATTERED ELEVATED SHOWERS OR STORMS WILL BE POSSIBLE ACROSS THE WESTERN ZONES. THERE IS A BRIEF WINDOW BETWEEN 5 AND 9 PM WHERE A STORM COULD BECOME SURFACE BASED. RAIN CHANCES WILL INCREASE TOWARDS DAYBREAK TOMORROW WITH AN APPROACHING COLD FRONT. LATEST SURFACE ANALYSIS HAS THE COLD FRONT STRETCHING FROM NE KANSAS TO NEAR AMARILLO. DO NOT THINK THE FRONTAL BOUNDARY WILL MOVE TOO MUCH OVER THE NEXT 6 TO 10 HOURS...AS IT SHOULD TAKE THE UPPER TROUGH PASSING TO THE NORTH TO GET A REAL PUSH SOUTH. COVERAGE/INTENSITY OF OVERNIGHT CONVECTION ALONG THE BOUNDARY WILL PLAY A KEY ROLE IN THE EXPECTED MOVEMENT OF THE FRONT. IF STORM COVERAGE IS HIGH...THE FRONT WILL BE MORE LIKELY TO REACH OUR NORTHWESTERN ZONES BEFORE DAYBREAK. HOWEVER...IF STORMS ARE NOT AS ROBUST AND NOT UNIFORM ALONG THE BOUNDARY...THE FROPA WILL BE AROUND LATE MORNING. THE NAM HAS BEEN THE ONLY MODEL THAT HAS BEEN ADVERTISING THE FASTER SOLUTION AND THIS IS LIKELY ATTRIBUTED TO ITS FINER RESOLUTION AND BETTER HANDLING OF SHALLOW AIR MASSES. ONE MAJOR FACTOR AGAINST A QUICK MOVEMENT OVERNIGHT IS THE FLOW AT 500MB WILL BE FROM THE SOUTHWEST AT 50 KNOTS. FOR A TYPICAL MCS SURGE...UPPER LEVEL WINDS SHOULD BE FROM THE NORTH/NORTHWEST. THE FRONT WILL STALL MORE THAN LIKELY NORTHWEST OF THE METROPLEX AND THEN MEANDER AROUND NORTH TEXAS FOR SEVERAL DAYS. THE STALLED BOUNDARY IN COMBINATION WITH SEVERAL EMBEDDED DISTURBANCES IN SOUTHWEST FLOW ALOFT...WILL SUPPORT SEVERAL EPISODES OF RAINFALL ACROSS THE REGION. WILL CARRY LIKELY/CHANCE POPS THURSDAY THROUGH SUNDAY/MONDAY. A RIDGE WILL BUILD INTO NORTH TEXAS TUESDAY...AND WILL BRING THE SUN BACK TO THE REGION. REGARDING SEVERE WEATHER OVER THE NEXT SEVERAL DAYS...THE BEST POTENTIAL TO SEE ANY SEVERE STORMS WILL BE THIS EVENING AND EARLY TOMORROW. SEVERE STORMS WOULD BE POSSIBLE THIS EVENING IF STORMS WERE TO MAKE IT THIS FAR FROM THE DRYLINE AND BECAME SURFACE BASED. AN ISOLATED SEVERE STORM IS ALSO POSSIBLE ALONG THE FRONT TOMORROW...BUT SEVERE CHANCES DIMINISH FOR FRIDAY AND THE WEEKEND AS INSTABILITY AND SHEAR VALUES DECREASE. 85/NH && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 74 81 68 82 68 / 20 40 60 60 30 WACO, TX 73 86 68 85 68 / 20 20 40 50 20 PARIS, TX 71 83 65 79 65 / 20 30 50 60 40 DENTON, TX 71 80 64 80 66 / 30 50 60 60 40 MCKINNEY, TX 72 83 65 79 65 / 20 40 60 60 40 DALLAS, TX 73 84 68 81 68 / 20 30 60 60 30 TERRELL, TX 74 87 67 82 64 / 20 30 50 50 30 CORSICANA, TX 72 85 67 83 66 / 10 20 40 40 20 TEMPLE, TX 72 85 68 83 67 / 20 20 30 40 20 MINERAL WELLS, TX 68 79 64 78 64 / 30 50 60 60 30 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && /
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 902 PM CDT WED MAY 12 2010 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 902 PM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS EVENING...MAINLY NORTH OF INTERSTATE 20. ISOLATED SEVERE STORMS WITH LARGE HAIL WILL OCCUR THROUGH LATE EVENING IN THIS SAME AREA. THUNDERSTORMS WILL INCREASE IN COVERAGE AND SPREAD SOUTHEAST INTO WESTERN NORTH TEXAS WELL AFTER MIDNIGHT...AS A COLD FRONT APPROACHES THE REGION. ISOLATED SEVERE WEATHER CONTAINING DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE...BUT IS NOT EXPECTED TO BE WIDESPREAD. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH MONDAY ACROSS THE ENTIRE AREA. THERE IS A POTENTIAL FOR A FEW STORMS TO BECOME SEVERE MAINLY ON THURSDAY...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. THE POTENTIAL FOR LOCALIZED FLOODING ASSOCIATED WITH THESE STORMS LOOKS TO INCREASE INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THE OVERNIGHT HOURS. DUNN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
841 PM CDT WED MAY 12 2010
TXZ102-103-118-130215-
WISE TX-DENTON TX-TARRANT TX-
841 PM CDT WED MAY 12 2010
...SIGNIFICANT WEATHER ADVISORY FOR...
DENTON COUNTY
NORTHWESTERN TARRANT COUNTY
SOUTHEASTERN WISE COUNTY
AT 840 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HASLET...MOVING NORTHEAST AT 40 MPH. IN
ADDITION...SEVERAL STRONG...SMALL STORMS WERE ALSO IN THE VICINITY.
CITIES IN THE PATH OF THIS STORM INCLUDE ARGYLE...AURORA...AZLE...
BARTONVILLE...BOYD...COPPER CANYON...CORINTH...CORRAL CITY...CROSS
ROADS...DENTON...EAGLE MOUNTAIN...HASLET...JUSTIN...KRUM...LAKE
WORTH...LAKESIDE...NORTHLAKE...PECAN ACRES...PELICAN BAY...ROANOKE...
SAGINAW...SHADY SHORES AND WHITE SETTLEMENT.
FREQUENT CLOUD TO GROUND LIGHTNING...PEA-SIZED HAIL...AND WIND GUSTS
TO 40 MPH CAN BE EXPECTED FROM THESE STORMS.
LAT...LON 3322 9695 3269 9753 3273 9755 3300 9754
3300 9768 3304 9770 3343 9736 3343 9732
TIME...MOT...LOC 0140Z 218DEG 33KT 3299 9734
82/JLDThe Dallas/Ft Worth radar (KFWS), 72 km away, was scanning. The volume nearest the first event began at 02:08 UTC.
4 hail. Local standard time, as filed.
Penny size hail fell on the southeast side of Denton.
Nickel size hail fell in the city of Aubrey.
Penny size hail fell 2 miles north of the city of Gainesville.
Penny size hail was reported in Rosston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230191, 230195, 230199, 230201.